icon star paper   Articles  
Back grey_arrow_rt.gif
Bone Effects of Tenofovir
  Reported by Jules Levin
We know by now that every HIV antiretroviral drug has side effects and potential toxicities in addition to the positive effects of reducing HIV viral load and increasing CD4 counts. And we know the low or undetectable HIV viral load and increased CD4 counts lead to improved and stable health and prolonged longevity for people living with HIV and AIDS. Here are data on the effects of tenofovir on bone loss from Study 903 which is a study comparing tenofovir plus 3TC and Sustiva to d4T plus 3TC plus Sustiva in treatment-naïve patients.
In preclinical animal studies using high doses of tenofovir bone abnormality was observed. In study 903, patients were treatment-naïve and 25% had bone loss before starting HAART suggesting that HIV may be associated with bone loss and that HIV-infected individuals may have more risk factors for bone loss. After 48 weeks on study drugs patients receiving tenofovir had more bone loss than patients taking d4T but patients taking either drug had bone loss. In speaking with Gilead officials they report that bone loss plateaus after 24 weeks on therapy and remains plateaued. After week 48, bone loss remains stabilized and perhaps begins to reverse towards levels before starting therapy. In the Fall of 2003 final 3-year results of Study 903 will become available, and bone effects of treatment will be analyzed and reported.
The following information has been added by the FDA to the Tenofovir Product Insert. In study 903 through 48 weeks, decreases from baseline in bone mineral density (BMD) were seen at the lumbar spine and hip in both arms of the study. At 48 weeks, percent decreases in BMD from baseline (mean ± SD) were greater in patients receiving tenofovir + 3TC + efavirenz (spine, -3.3% ± 3.9 ; hip, - 3.2% ± 3.6) compared with patients receiving stavudine + 3TC + efavirenz (spine, -2.0 ± 3.5; hip. -1.8% ± 3.3). The proportion of patients who met a protocol defined value of BMD loss (5% decrease in spine or 7% decrease in hip) was higher in the tenofovir group than the stavudine group. In addition, there were significant increases in levels of four biochemical markers of bone metabolism (serum bone - specific alkaline phosphatase, serum osteocalcin, serum C- telopeptide and urinary N-telopeptide) in the tenofovir group relative to the stavudine group, suggesting increased bone turnover. Serum parathyroid hormone levels were also higher in the tenofovir group. Except for bone specific alkaline phosphatase, these changes resulted in values that remained within the normal range. There was one bone fracture reported in the tenofovir group compared with four in the stavudine group; no pathologic fractures were identified over 48 weeks of study treatment. The clinical significance of the changes in BMD and biochemical markers is unknown and follow-up is continuing to assess long-term impact.
Bone monitoring should be considered for HIV infected patients who have a history of pathologic bone fracture or are at substantial risk for osteopenia. Although the effect of supplementation with calcium and vitamin D was not studied, such supplementation may be considered for HIV-associated osteopenia or osteoporosis. If bone abnormalities are suspected then appropriate consultation should be obtained.
  icon paper stack View Older Articles   Back to Top   www.natap.org